Those Around You

Week 5. I’m standing at the end of Week 5, the brink of Week 6. Week 5 Week 5 Week 6.

I’m really good at physical side effects. Today, I’m exhausted, feel like I’ve been hit by multiple trucks, and generally worn down. Wednesday is supposed to be my easiest day — it’s the day farthest away from my last infusion — but I know that even that “certainty” can be hit or miss. Especially after Weeks 4 and 5 — the turning points with taxol, at least in my experience — any day can be my worst day. Or every day.

As time goes on, any day more and more becomes every day.

And that’s okay. But one set of side effects I’m less adept at handling is the mental side effects. The combined effect of chemo and steroids on my brain is exponential and, to be honest, frightening. Usually, my brain is a pretty okay place to be. It’s energetic and multifaceted, fairly stable, and pretty happy. I can get wound up in myself and my worries sometimes, but under normal circumstances I’m pretty okay at managing anxiety. But chemo perforates your sense of reason, logic, and focus; steroids make you anxious, paranoid, and depressed. Together, they make me feel like I’ve lost myself and, instead, have been replaced with someone who barely resembles me.

When I try to write my dissertation these days, I can hardly follow my own train of thought. Ideas that, a month ago, were fully formed and clear in my head are now whispers or hints of what they were, or what they might have been. Writing is nearly impossible — I forget words, can’t follow a sentence through to its logical, syntactical conclusion, and don’t have a clue how to parse through or structure an argument. When I received comments from my second dissertation reader the other day on a section of one of my chapters, every single one of his suggestions were things I knew I was doing wrong at the time but felt I had no tools with which to correct or bar against. Things I knew I should be able to fix, but can’t. Though this sounds like a common doctoral student complaint, I recognize a different texture in this process now, and it’s frustrating. Ways of thinking about and processing the components of my dissertation that I know were once forefront in my mind have receded so far to the back  that I can’t find them.

This inability taps into and exasperates the side effects of the steroids. I fear that I will never regain my focus or work ethic, that the rigor and dexterity of my thinking is gone forever. And it’s not just work; so many facets of my life are blurred or stunted by that paranoia and sadness. I fear losing so much now — and fear is not something I’m accustomed to processing or experiencing. Any minor weakness or fault line suddenly seems unbearable and endless, and my brain keeps trying to convince me that nothing will ever improve.

I can’t imagine how awful this must be for those who are closest to me. I’ve always been known for my energy, enthusiasm, and happiness — and I know seeing me reduced to fear, anger, and desperation must be alienating and frightening and taxing. And knowing this locks my anxiety into a feedback loop where I fear that I’m pushing away those I love.

I almost welcome the coming weeks, when I become too tired to worry or feel sad.

Few people have witnessed these side effects first hand. Cheerful Boyfriend, obviously, who manages to stay cheerful despite everything. Another is one of my roommates, who has been by my side for so much of the treatment. And her response to this whole process manages to puncture the veil of anxiety and remind me that the world is not ending — that these fears are temporary, a result of the treatment, and don’t have anything to do with me. Super Supportive Roommate is one of the warmest and patient people I know. Whenever I get especially frightened or worried, she listens to my fears and reassures me that everything is okay. She makes me feel safe; I’m lucky to call her a friend.

One of the things cancer reminds you is what love looks like. Super Supportive Roommate decided to stay in Boston a month longer than she originally planned in part to accompany me to as many treatments as she could. She’s become one of my closest confidants and I can rely on her to be there for me in my worst moments. That’s a hard job and one that deserves applauding. But, like most things we do for the ones we love, her energy and support go largely unrewarded and unrecognized.

Cancer’s weird. It demands almost impossible things of people who least expect it. It’s relentless and unpredictable. It’s there no matter what happens, whether you have a good day or a bad day, whether you’re happy or sad. On the good days, it’s easier to forget about being sick, easier to attend to other things and pretend the cancer doesn’t exist. On bad days, it can seem to be all there is (see: anxiety). Though this sounds unfair for me, it’s even worse for those around me, who are trapped between devotion and fear. In light of this haunting, constant presence, Super Supportive Roommate’s unwavering kindness and patience seem superhuman.

I know this will end. Week 6 will become Week 7, which will become Week 8. And on and on until Week 12, when (fingers crossed) my scans will reveal that my tumors are shrinking enough to take me off the taxol. Until then, I know things will get worse. And I know the handful of people around me will continue to be there, reminding me that everything — everything beyond and outside of cancer — will be okay.

Thank you Super Supportive Roommate. You’re the best.

Advertisements

3 thoughts on “Those Around You

  1. Wonderful to have found an angel in the shape of a roommate. Some people can be so incredibly supportive one can barely imagine going through difficult times without them.

  2. Kiara, while your fears of cognitive decline and failure of intellectual connection are both understandable and rational, your writing above belies their legitimacy; you continue, as always, to express yourself and the process you are having to endure with impressive clarity, wisdom, and vision. You are still coming through fine, honey, whether you see it or not. Don’t let the paranoia induced by your chemo and steroids cloud your assessments of your talents or your true nature, which are both inherent and stable, and will be waiting there for you when the fog lifts.

    At dinner the other night I was impressed, as always, with your grasp of detail and your coherence of thought. Your “energy, enthusiasm and happiness” have by no means left the building; they may desert you on a temporary basis, and these are indeed dark days, but even this last, hard stretch will be punctuated by days of light and joy.

    Right now, the ebb and flow is beyond your control, and knowing your predilection for order and predictability, I can only imagine how difficult that is for you. But those around you, those entrusted with your medical care and, God bless them, those blessed souls who buoy you up on a daily basis, have good basis for their love and concern: faith in you and faith in the process. Trust that, and join them in that faith. For better for worse, we love you in all your manifestations. That is what love is.

  3. Kiara, the only thing I can say is that I understand, I feel or have felt EXACTLY the same, and I know we’ll both pull through this mentally. Stay strong. It’s still you under there, I promise.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s